Hemorrhagic Cystitis (Bleeding from the Bladder)

Author: OncoLink Team
Last Reviewed:

Hemorrhagic cystitis is inflammation and bleeding from the lining of the bladder, which results in blood in the urine and pain with urination. It can occur when certain chemotherapy medications (typically cyclophosphamide or ifosfamide) cause damage to the bladder or in the presence of DIC, a clotting disorder that leads to bleeding. It can also be a late effect (occurring years after therapy) of pelvic radiation. Hemorrhagic cystitis is a serious complication and the presence of blood in the urine in patients receiving these medications requires prompt treatment. Your care team will take steps during treatment with these medications to protect the bladder.

Management

Bladder protection in patients receiving chemotherapy with cyclophosphamide or ifosfamide is very important. You may be instructed to drink more fluids or empty your bladder more frequently than usual. You may be given IV fluids and medication to protect the bladder. Your care team may check your urine for traces of blood. If you develop hemorrhagic cystitis, medical interventions can include IV fluids, bladder irrigation (fluids infused into the bladder) and catheterization.

When to contact your care team

When receiving chemotherapy with cyclophosphamide and ifosfamide, you will be monitored for blood in your urine. If you have recently received these medications and notice pink, red or brown tinged urine, contact your care provider immediately.

A
B
C
D
E
F
G
H
I
J
K
L
M
N
O
P
Q
R
S
T
U
V
X
Y
Z
#
A
B
C
E
F
G
H
K
L
M
N
O
P
R
S
T
U
V
 
 

Blogs

October 18, 2018

Medicare Part D-What You Need to Know for Open Enrollment

by Christina Bach, MSW, LCSW, OSW-C


Feedback?

Thank you for your feedback!